Year: 2021
Type: article
Study design: Case Report
Abstract: The diagnosis of parkinsonian syndromes in patients with severe depression may be challenging due to overlapping clinical phenomena, especially regarding psychomotor and affective symptoms. [ 123 I]FP-CIT-SPECT is a useful method to detect degenerative parkinsonian disorders. However, some drugs may influence the tracer binding and thus alter the result. We present a case of 56-year-old female inpatient with difficult-to-treat late-onset depression. Since the current major depressive episode (MDE) was accompanied by psychotic features including delusions and hallucinations as well as hypokinesia, stooped posture and hypomimia, underlying degenerative parkinsonism was suspected. The pathologic [ 123 I]FP-CIT-SPECT scan under ongoing antidepressant therapy with bupropion 300 mg/die (serum level of bupropion 43 ng/ml and hydroxybupropion 2,332 ng/ml) showed reduced [ 123 I]FP-CIT binding throughout the striatum. The scan normalized upon a wash-out phase of four half-time periods (serum level of bupropion was 0.4 ng/ml and for hydroxybupropion 80.5 ng/ml). Our report should serve as a cautionary note for use of [ 123 I]FP-CIT in depressed patients, particularly in those treated with drugs interfering with the dopamine transporter. Furthermore, our case argues for a need of consultation of a movement disorder specialist prior to dopamine transporter imaging.
Source: Frontiers in Psychiatry
Authors: Ivan Milenkovic, Lucie Bartova, Konstantinos Papageorgiou, Siegfried Kasper, Tatjana Traub-Weidinger, Dietmar Winkler
Institution: Medical University of Vienna
Language: English
Subfield: Neurology
Field: Medicine
Domain: Health Sciences
Open Access status: gold
Estimated APC paid: $2,950
OpenAlex ID: W3132880951
